Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 285, NWS Springfield, MO

August 16, 2019Cedar County, St. Clair County, Vernon County, Missouri; Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Aug 16, 2019, 1:51 AM CDT for Cedar County, St. Clair County, Vernon County, Missouri; Bourbon County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2019, 1:51 AM CDT (06:51 UTC)
Expired
Aug 16, 2019, 2:29 AM CDT
In force
38 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Bourbon County, KS, Cedar County, MO, St. Clair County, MO, Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 93 km from the middle of the area, began a volume at 06:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
718 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1832 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

252 
WUUS53 KSGF 160651
SVRSGF
KSC011-MOC039-185-217-160745-
/O.NEW.KSGF.SV.W.0285.190816T0651Z-190816T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
151 AM CDT Fri Aug 16 2019

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Bourbon County in southeastern Kansas...
  Northern Cedar County in southwestern Missouri...
  Vernon County in west central Missouri...
  Western St. Clair County in west central Missouri...

* Until 245 AM CDT.

* At 151 AM CDT, severe thunderstorms were located along a line
  extending from near Nevada to near Arcadia to near Hepler, moving
  east at 45 mph.

  HAZARD...70 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Truman Lake...                    Nevada...
  Fort Scott...                     El Dorado Springs...
  Appleton City...                  Osceola...
  Marmaton...                       Lowry City...
  Sheldon...                        Bronson...
  Montevallo...                     Uniontown...
  Walker...                         Schell City...
  Bronaugh...                       Redfield...
  Moundville...                     Roscoe...
  Richards...                       Milo...

This includes Interstate 49 between mile markers 77 and 107.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3796 9507 3802 9445 3806 9437 3805 9424
      3802 9424 3805 9421 3804 9419 3806 9415
      3803 9406 3821 9405 3811 9364 3778 9373
      3764 9407 3768 9509
TIME...MOT...LOC 0651Z 283DEG 39KT 3789 9435 3773 9461 3768 9503 

HAIL...1.25IN
WIND...70MPH
 
$$

Titus
2 follow-up statements
108 
WWUS53 KSGF 160717
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
217 AM CDT Fri Aug 16 2019

KSC011-MOC039-185-217-160745-
/O.CON.KSGF.SV.W.0285.000000T0000Z-190816T0745Z/
Bourbon KS-Cedar MO-Vernon MO-St. Clair MO-
217 AM CDT Fri Aug 16 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR SOUTHEASTERN BOURBON...NORTHERN CEDAR...SOUTHERN VERNON AND
SOUTHWESTERN ST. CLAIR COUNTIES...

At 217 AM CDT, severe thunderstorms were located along a line
extending from near El Dorado Springs to Sheldon to near Arcadia,
moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Nevada...                         Fort Scott...
El Dorado Springs...              Sheldon...
Montevallo...                     Walker...
Bronaugh...                       Moundville...
Milo...                           Deerfield...
Olympia...                        Caplinger Mills...
Pawnee Station...                 Hiattville...
Garland...                        Filley...
Cedar Springs...                  

This includes Interstate 49 between mile markers 77 and 94.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3767 9492 3779 9482 3794 9409 3793 9369
      3778 9373 3764 9407
TIME...MOT...LOC 0717Z 283DEG 39KT 3783 9403 3767 9429 3762 9471 

HAIL...1.00IN
WIND...60MPH
 
$$

Titus
783 
WWUS53 KSGF 160729
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
229 AM CDT Fri Aug 16 2019

KSC011-MOC039-185-217-160739-
/O.CAN.KSGF.SV.W.0285.000000T0000Z-190816T0745Z/
Bourbon KS-Cedar MO-Vernon MO-St. Clair MO-
229 AM CDT Fri Aug 16 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BOURBON...
NORTHERN CEDAR...SOUTHERN VERNON AND SOUTHWESTERN ST. CLAIR COUNTIES
IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
southeastern Kansas...and southwestern and west central Missouri.

LAT...LON 3767 9492 3779 9482 3794 9409 3793 9369
      3778 9373 3764 9407
TIME...MOT...LOC 0726Z 283DEG 39KT 3781 9391 3765 9417 3760 9459 

$$

Titus

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 11:42 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 15, 11:42 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1142 PM CDT Thu Aug 15 2019

...06Z AVIATION UPDATE...

.SHORT TERM...(This evening through Friday)
Issued at 319 PM CDT Thu Aug 15 2019

Our forecast remains rain-free so far this afternoon, with
scattered storms developing just south of the Missouri border over
northwest Arkansas. To the north, we continue to watch a larger
area of convection around Kansas City and an outflow boundary over
northern and east central Kansas.

The airmass just to the south of the outflow boundary is very
unstable with MUCAPEs over 4000 j/kg. SPC increased the northwest
portion of the forecast area to a slight risk as severe storms are
expected to develop during the late afternoon and move
southeastward into southeast KS and west central MO. Forecast
soundings also show some decent helicity developing with the help
of a low level jet and southeastward bulk shear vectors. It looks
like we'll have a small window for supercell potential from around
10 PM to 1 AM when instability and adequate shear coincide over
eastern KS and extreme west central MO. Main threat will be hail
and damaging straight line winds with a near zero but non zero
tornado threat.

Storms should gradually weaken during the early morning and leave
another outflow boundary near the I-44 corridor. Another round of
storms will likely develop along and north of the boundary during
the afternoon with central MO having the greater chances for
storms through Friday evening.

.LONG TERM...(Friday Night through Thursday)
Issued at 319 PM CDT Thu Aug 15 2019

The upper level westerlies remain over the region through the
weekend with a shift from northwest to due west flow. In response
a lee side trough will develop over eastern Colorado and push
eastward as it interacts with an upper level disturbance. These
features will move across the region Saturday night and Sunday,
bringing another round of storms to the region.

Mainly hotter and dry conditions are expected early next week as an
upper level ridge builds back over the Plains and and Midwest.
By Wednesday and Thursday, precipitation chances should creep back
up as the upper ridge shifts further to the west and puts our area
back in northwest flow aloft.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1138 PM CDT Thu Aug 15 2019

Showers and thunderstorms will approach the area from the
northwest overnight however some uncertainty exists as to how far
south they will go therefore have gone with VCTS for SGF and JLN
for now closer to 09z. Otherwise expect VFR conditions at the
sites with southerly winds. Low level wind shear is possible
overnight however too marginal to include into the tafs.
Additional showers and storms may affect the area again towards
the very end of the taf period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Terry
LONG TERM...Terry
AVIATION...Burchfield
Hazardous weather outlook, Aug 15, 11:27 PM CDT, 2 hours 24 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Springfield MO
1127 PM CDT Thu Aug 15 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170430-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1127 PM CDT Thu Aug 15 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

Clusters of showers and thunderstorms, some severe, will move into
the area from the northwest overnight into the early morning hours
Friday. The most intense storms could produce large hail to the
size of ping pong balls, damaging winds up to 70 mph and frequent
cloud to ground lightning. An isolated tornado is possible across
southeast Kansas and far western Missouri however the threat is
low. Locally heavy rainfall and isolated flooding will be possible
in locations that see repeated storms.

In general, locations along and north of Interstate 44 have the
highest chance of seeing these storms overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms will again be possible Friday afternoon
and Friday night. Severe thunderstorms with large hail and
damaging winds will be possible along and north of Interstate 44,
especially during the evening and overnight hours. Frequent cloud
to ground lightning and locally heavy rainfall will also be
possible. Locations across central Missouri may see a flooding
threat develop if repeated rounds of rainfall occur.

Scattered thunderstorm chances will continue through the weekend.

Heat index values will reach up the mid 90s to near 100 from the
weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed in the next three hours for
 locations along and north of Highway 54 and in the next six hours
 closer to the Interstate 44 corridor.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

In the hours before

Local storm report, Aug 16, 12:50 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1250 AM CDT FRI AUG 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 AM     TSTM WND GST     3 WNW COLE CAMP         38.48N 93.25W
08/16/2019  M54 MPH          BENTON             MO   MESONET

            MESONET STATION FW3737 COLE CAMP.

&&

MB
Local storm report, Aug 16, 1:11 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
111 AM CDT FRI AUG 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     HAIL             SUNRISE BEACH           38.18N 92.78W
08/16/2019  E1.00 INCH       CAMDEN             MO   AMATEUR RADIO

&&

MB

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 11:56 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan49 min
Aug 16, 12:22 AM CDTSevere Thunderstorm WarningSGFBenton, Camden, Miller, Morgan38 min
Aug 16, 12:37 AM CDTSevere Thunderstorm WarningSGFVernon38 min
Aug 16, 12:54 AM CDTSevere Thunderstorm WarningSGFCamden, Miller51 min
Aug 16, 1:07 AM CDTSevere Thunderstorm WarningSGFCedar, St. Clair, Vernon53 min
Aug 16, 1:32 AM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade, Hickory, Polk, St. Clair43 min
Aug 16, 1:36 AM CDTSevere Thunderstorm WarningSGFCamden, Laclede, Miller, Pulaski39 min
Aug 16, 2:08 AM CDTSevere Thunderstorm WarningSGFCamden, Cedar, Dade, Dallas, Hickory, Polk67 min
Aug 16, 2:26 AM CDTSpecial Weather StatementSGFPhelps49 min
Aug 16, 2:56 AM CDTSpecial Weather StatementSGFGreene49 min
Aug 16, 3:17 AM CDTFlash Flood WarningSGFVernon6 hr
Aug 16, 3:49 AM CDTSpecial Weather StatementSGFChristian, Douglas, Laclede, Texas, Webster, Wright56 min
Aug 16, 4:28 AM CDTSpecial Weather StatementSGFDouglas, Howell, Shannon, Texas62 min
Aug 16, 5:21 AM CDTRiver Flood WarningSGFVernon8 days
Aug 16, 8:38 AM CDTFlash Flood WarningSGFBarton, Cedar, Dade, St. Clair, Vernon2 hr
Aug 16, 9:13 AM CDTAreal Flood WarningSGFBarton, Vernon6 hr
Aug 16, 9:39 AM CDTRiver Flood WarningSGFBates, Vernon9 days
Aug 16, 9:39 AM CDTRiver Flood WarningSGFSt. Clair23 days
Aug 16, 11:06 AM CDTAreal Flood WarningSGFBarton, Cedar, Dade, St. Clair, Vernon6 hr
Aug 16, 12:46 PM CDTSpecial Weather StatementSGFVernon44 min
Aug 16, 2:32 PM CDTRiver Flood WarningSGFVernon4 days
Aug 16, 3:08 PM CDTSpecial Weather StatementSGFDallas37 min
Aug 16, 3:12 PM CDTAreal Flood WarningSGFBarton, Vernon6 hr
Aug 16, 12:11 AM CDTSevere Thunderstorm WarningSGFBourbon49 min
Aug 16, 1:28 AM CDTSevere Thunderstorm WarningSGFCrawford62 min
Aug 16, 3:30 AM CDTSpecial Weather StatementSGFBourbon45 min
Aug 16, 4:27 AM CDTRiver Flood WarningSGFBourbon49 hr
Aug 16, 12:30 PM CDTFlash Flood WarningSGFBourbon, Crawford6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.